Alert archive / Wyoming / River Flood Warnings in 2016

River Flood Warning 10, NWS Cheyenne, WY

May 15, 2016Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this river flood warning at May 15, 2016, 8:30 AM MDT for Albany County, Carbon County, Wyoming. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
May 15, 2016, 8:30 AM MDT (14:30 UTC)
Expired
May 19, 2016, 12:00 AM MDT
In force
4 days
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
Minor

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Snake River near Dixon (LSDW4). The gauge peaked at 9.25 ft at May 17, 2016, 6:00 AM MDT.

actionminormoderate681005/1505/1605/1705/1805/1905/20
Action stage
8.5 ft
Minor stage
9.5 ft
Moderate stage
10.5 ft
Major stage
11.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 09257000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

587 
WGUS45 KCYS 151458 CCA
FLWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
830 AM MDT SUN MAY 15 2016

...THE NATIONAL WEATHER SERVICE IN CHEYENNE WY HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN WYOMING...

  LARAMIE RIVER AT LARAMIE AFFECTING ALBANY COUNTY

.HYDROLOGIC SUMMARY...MOUNTAIN SNOWMELT AND RUNOFF FROM SCATTERED
SHOWERS AND THUNDERSTORMS WILL CAUSE THE LARAMIE RIVER AT LARAMIE
TO RISE TO FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS. MOVE TO HIGHER GROUND. THE WATER 
MAY BE DEEP ENOUGH TO FLOAT YOU AND YOUR VEHICLE. TURN AROUND...DON'T 
DROWN.

THE NEXT STATEMENT WILL BE ISSUED SUNDAY EVENING.

&&

WYC001-161430-
/O.NEW.KCYS.FL.W.0010.160515T1430Z-160519T0600Z/
/LLRW4.1.ER.160513T1445Z.160513T1445Z.160519T0000Z.UU/
830 AM MDT SUN MAY 15 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE LARAMIE RIVER AT LARAMIE.
* UNTIL WEDNESDAY NIGHT.
* THE LATEST STAGE WAS 7.8 FEET AT 8 AM SUNDAY MONRING.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO THE FLOOD STAGE OF 8.0
  FEET MONDAY MORNING.
* THE RIVER WILL FALL BELOW FLOOD STAGE WEDNESDAY NIGHT.
* IMPACT...AT 8.0 FEET...FLOOD STAGE. ACCESS TO CHIMNEY LAMP ROAD 
  BRIDGE MAY BECOME IMPOSSIBLE. WATER BEGINS ENCROACHING THE GREENWAY
  AT THE INTERSECTION OF PARK AND SPRUCE STREETS. HOUSES NEXT TO THE 
  GREENWAY ALONG THE RIGHT RIVER BANK MAY HAVE WATER OVER LOW LYING 
  AREAS.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 8.8 FEET 
  ON JUN 14 2015.

&&

LAT...LON 4142 10585 4142 10551 4128 10549 4119 10570
      4124 10577                  

$$
2 follow-up statements
123 
WGUS45 KCYS 151637
FLWCYS
Bulletin - Immediate broadcast requested
Flood Warning
National Weather Service Cheyenne Wy
1037 AM MDT SUN MAY 15 2016

...The National Weather Service in Cheyenne, Wy has issued a Flood 
Warning for the following rivers in Wyoming...

  Little Snake River near Dixon affecting Carbon County

.Hydrologic Summary...Mountain snowmelt and runoff from scattered
showers and thunderstorms will cause the Little Snake River near
Dixon to rise just above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. Move to higher ground. The water 
may be deep enough to float you and your vehicle. Turn around, don't 
drown.

The next statement will be issued Sunday evening.

&&

WYC007-161637-
/O.NEW.KCYS.FL.W.0010.160516T1000Z-160517T0600Z/
/LSDW4.1.ER.160516T1000Z.160516T1700Z.160517T0000Z.NO/
1037 AM MDT SUN MAY 15 2016

The National Weather Service in Cheyenne has issued a 

* Flood Warning for 
  The Little Snake River near Dixon.
* from late tonight to late Monday evening.
* The latest stage was 8.5 feet at 10 am Sunday morning.
* The river will rise above the flood stage of 9.5 feet early 
  Monday morning.
* The river will crest around 9.7 feet late Monday morning.
* The river will fall below flood stage late Monday evening.
* Impact...at 9.5 feet...Flood stage.  Standing water occurs over low 
  lying areas along the left and right river banks.  Minor lowland 
  flooding occurs near the town of Baggs.  Minor lowland agricultural
  flooding continues to become more widespread from Dixon to Baggs.  
  Flood wave travel time to Baggs is approximately 2 to 3 hours.
* Flood history...This crest compares to a previous crest of 9.6 feet 
  on May 5 1986.

&&

LAT...LON 4105 10741 4100 10741 4100 10775 4108 10775
      4109 10760                  

$$
126 
WGUS85 KCYS 161605
FLSCYS
Flood Statement
National Weather Service Cheyenne Wy
1005 AM MDT MON MAY 16 2016

...The Flood Warning continues for the following rivers in Wyoming...
 
  Little Snake River near Dixon affecting Carbon County

.Hydrologic Summary...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas. Move to higher ground. The water 
may be deep enough to float you and your vehicle. Turn around, don't 
drown.

The next statement will be issued Tuesday morning.

&&

WYC007-170200-
/O.EXT.KCYS.FL.W.0010.000000T0000Z-160517T0200Z/
/LSDW4.1.ER.160516T1600Z.160516T1600Z.160516T2000Z.NO/
1005 AM MDT MON MAY 16 2016

* Flood Warning continues for 
  The Little Snake River near Dixon.
* The latest stage is 9.4 feet at 9 AM Monday.
* Minor flooding is forecasted, with a maximum stage of 9.5 feet, 
  which is equal to the flood stage.
* The river will rise above the flood stage of 9.5 feet on Monday afternoon.
* The river will crest and fall below flood stage on Monday evening.
* Impact...at 9.5 feet...Flood stage.  Standing water occurs over low 
  lying areas along the left and right river banks.  Minor lowland 
  flooding occurs near the town of Baggs.  Minor lowland agricultural
  flooding continues to become more widespread from Dixon to Baggs.  
  Flood wave travel time to Baggs is approximately 2 to 3 hours.
* Flood history...This crest compares to a previous crest of 9.6 feet 
  on May 18 1996.

&&

LAT...LON 4105 10741 4100 10741 4100 10775 4108 10775
      4109 10760                  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this river flood warning went out at May 15, 4:07 AM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 15, 4:07 AM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
407 AM MDT SUN MAY 15 2016

.SHORT TERM...(Today through Monday night)
Issued at 344 AM MDT Sun May 15 2016

Pretty quiet weather this morning with only low stratus clouds and
fog being the main concerns so far today. Will keep the Dense Fog
Advisory going for the I80 summit as webcams between mile markers
330 and 345 show very low visibilities between Laramie and
Cheyenne. KCYS radar loop shows some light rain showers moving
along the Wyoming/Colorado border...but activity has not produced
measurable rainfall so far. Believe this will change by this
afternoon as the UPPER LEVEL LOW over Oregon moves eastward and
stalls over Idaho and western Montana late today into tonight.

Main forecast concern for today and into Monday will be the
potential for heavy rainfall...flash flooding...and the potential
for rising streams and creeks mainly along and west of the Laramie
Range. Not too concerned with widespread heavy rainfall across the
rest of the area...similar to last weekend. But pretty concerned
with warm 700MB temperatures and moderate to heavy rainfall across
the mountains of SE Wyoming. After looking at SNOTEL obs across
those areas...still plenty of snow above 8000 feet with most sites
showing between 25 to 40 inches of SWE. This is concerning since
high temperatures may reach 50 degrees today over the mountains.
Mild temperatures combined with heavy rainfall may result in rapid
rises and mountain creeks and streams. Thought about issuing a
Flash Flood Watch for the mountains and adjacent valleys...but 00Z
models have backed off on precip rates this afternoon and tonight
likely because the potent shortwave aloft moves through pretty
fast and does not stall until it is north and east of the southern
WY mountains...hence why the more steady rainfall is now placed
further north. Plus the heavy rainfall associated with
thunderstorm activity is now further east. Will continue to
monitor this situation closely since models still indicate very
good upper level diffluence due to favorable jet dynamics and LLVL
instability. Kept POP between 50 to 80 percent across most of the
area...and mainly tweaked the timing of the highest POP based on
current high res models.

For Monday...not much change to the overall pattern as the upper
level low slowly drifts south near the Nevada/Utah/Idaho border.
Another potent shortwave will move across Colorado. This bares
watching for several reasons. Winds are expected to shift back
into the east and northeast allowing colder air to move back into
the region...resulting in lower snowlevels and the potential for
rain changing to snow down to 6000-7000 feet. Another band of
moderate-heavy precipitation will develop across the Front Range
across southern Wyoming and central Colorado due to deep upslope
flow up to 400MB and strong LLVL convergence. Will have to monitor
the heavy rainfall potential primarily over the Snowy range and
southern Laramie Range with this second shortwave. The cold air
may actually save most of the area from rapidly increasing runoff
as snowlevels drop quickly to 7000 feet. Kept high POP between 60
to 90 percent across most of the area through Monday night as this
activity may linger into Tuesday morning. Started to increase snow
accumulations...which some models suggesting even a few inches of
snow in Laramie and Cheyenne.

.LONG TERM...Tuesday through Sunday...
One final day of cool and showery conditions to linger on Tuesday,
with more seasonal weather returning for the latter half of the week
and into at least the first half of next weekend. Snow-levels will
be down around 6-7 kft Tuesday morning, with some light snow still
falling ovr the I-80 Summit and higher SE Wyoming Mountains. Highs
will only reach the upper 40s and 50s Tuesday. Flow backs to the
southwest Wednesday through Saturday as an upstream trough digs into
the West Coast. Llvl thermal ridge axis will amplify ahead of the
upstream trough, advecting warmer air into the intermountain west.
As such, high temperatures will return back into the 70s by Friday
and Saturday. As temperatures climb, so will instability initially
over the higher terrain Wednesday and across the SE Wyoming
plains for Thursday/Friday and possibly into Saturday. Will need
to keep a close eye on progd instability trends over the next few
days as there may be some severe weather threat should a shortwave
passage be timed during the afternoon hours. Diurnal snow-melt
rates will certainly trend upward with warmer temperatures on the
horizon. Sunday is still up for grabs, with the ECMWF trending
colder while the GFS hangs onto warmer temperatures for at least
one more day.

&&

.AVIATION...(For the 12Z TAFS through Sunday evening)

Another period upcoming of poor aviation conditions for most area
taf sites as moist upslope conditions continue to produce IFR/MVFR
CIGS. Shower and isolated thunderstorm coverage is expected to
become more widespread this afternoon and tonight, with another
round of patchy fog possible at all sites into early Monday morning.

&&

.FIRE WEATHER...
Issued at 244 AM MDT Sun May 15 2016

No Fire Weather concerns through this week due to relative light
winds...wetting rainfall today through Monday night...and green
fuels.

&&

.HYDROLOGY...
Issued at 244 AM MDT Sun May 15 2016

Short term concerns will mainly be across the mountains and nearby
streams and creeks this weekend and into early next week. Cool
temperatures are forecast through Monday which will create slower
snowmelt runoff. However...a low pressure system will impact the
forecast area today and Monday. There are model uncertainties as
to how much precipitation will fall...but there is a chance for
moderate to heavy rainfall Today through late Monday over the
southern WY mountains. Any rain that falls over mountain snow pack
will increase runoff into area streams and rivers. A Flash Flood
Watch may need to be issued this afternoon for the Sierra Madre
Range...Snowy Range...and adjacent valleys.

For the North Platte River, the latest forecast for Mitchell
Nebraska indicates a crest of 9.4 feet late Thursday May 19.
Minor to near moderate flooding will continue near Henry and
Minatare Nebraska through early next week. The Laramie River is
forecast to fluctuate between 7.6 to 8.0 feet due to expected
rainfall today and Monday...so will need to keep a close eye on
stage levels at Laramie over the next 3 days due to mountain
runoff. Moderate flooding will continue at Fort Laramie... with
the river holding steady near 8.1 feet.

&&

.CYS Watches/Warnings/Advisories...

WY...Dense Fog Advisory until noon MDT today for WYZ116.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...CAH
AVIATION...CLH
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 15, 5:36 AM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
536 AM MDT SUN MAY 15 2016

WYZ101>119-161145-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
536 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND THIS
AFTERNOON WEST OF INTERSTATE 25. THUNDERSTORMS WILL INCREASE IN
COVERAGE BY LATE THIS AFTERNOON WITH HEAVY RAINFALL AND SOME SMALL
HAI. HEAVY RAINFALL IS POSSIBLE ACROSS THE HIGHER MOUNTAINS
TODAY...WHICH MAY RESULT IN FLOODING CONCERNS DUE TO A DEEP SNOW
PACK ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEARLY EVERY AFTERNOON THIS
WEEK. HEAVY RAINFALL IS POSSIBLE ON MONDAY BEFORE CHANGING TO SNOW
ABOVE 6000 FEET. ADDITIONAL HEAVY RAIN MAY LEAD TO ADDITIONAL
FLOODING CONCERNS ACROSS AREA STREAMS AND CREEKS...ESPECIALLY IN
AND NEAR THE MOUNTAINS. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE BY TUESDAY MORNING WEST OF INTERSTATE 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-161145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
536 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED ACROSS MOST OF THE AREA TODAY.
A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE WYOMING BORDER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:54 PM MDTDense Fog AdvisoryCYSAlbany, Laramie15 hr
May 15, 8:30 AM MDTRiver Flood WarningCYSAlbany36 days

Nearby

River Flood Warnings in Wyoming, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.